The role of Onofri type inequalities in the symmetry properties of extremals for Caffarelli-Kohn-Nirenberg inequalities, in two space dimensions
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Tome 7 (2008) no. 2, p. 313-341
We first discuss a class of inequalities of Onofri type depending on a parameter, in the two-dimensional Euclidean space. The inequality holds for radial functions if the parameter is larger than -1. Without symmetry assumption, it holds if and only if the parameter is in the interval (-1,0]. The inequality gives us some insight on the symmetry breaking phenomenon for the extremal functions of the Caffarelli-Kohn-Nirenberg inequality, in two space dimensions. In fact, for suitable sets of parameters (asymptotically sharp) we prove symmetry or symmetry breaking by means of a blow-up method and a careful analysis of the convergence to a solution of a Liouville equation. In this way, the Onofri inequality appears as a limit case of the Caffarelli-Kohn-Nirenberg inequality.
Classification:  26D10,  46E35,  58E35
@article{ASNSP_2008_5_7_2_313_0,
     author = {Dolbeault, Jean and Esteban, Maria Jesus and Tarantello, Gabriella},
     title = {The role of Onofri type inequalities in the symmetry properties of extremals for Caffarelli-Kohn-Nirenberg inequalities, in two space dimensions},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     publisher = {Scuola Normale Superiore, Pisa},
     volume = {Ser. 5, 7},
     number = {2},
     year = {2008},
     pages = {313-341},
     zbl = {1179.26055},
     mrnumber = {2437030},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2008_5_7_2_313_0}
}
Dolbeault, Jean; Esteban, Maria J.; Tarantello, Gabriella. The role of Onofri type inequalities in the symmetry properties of extremals for Caffarelli-Kohn-Nirenberg inequalities, in two space dimensions. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Série 5, Tome 7 (2008) no. 2, pp. 313-341. http://www.numdam.org/item/ASNSP_2008_5_7_2_313_0/

[1] W. Beckner, Sharp Sobolev inequalities on the sphere and the Moser-Trudinger inequality, Ann. of Math. 138 (1993), 213-242. | MR 1230930 | Zbl 0826.58042

[2] H. Brezis and F. Merle, Uniform estimates and blow-up behavior for solutions of -Δu=V(x)e u in two dimensions, Comm. Partial Differential Equations 16 (1991), 1223-1253. | MR 1132783 | Zbl 0746.35006

[3] L. Caffarelli, R. Kohn and L. Nirenberg, First order interpolation inequalities with weights, Compositio Math. 53 (1984), 259-275. | Numdam | MR 768824 | Zbl 0563.46024

[4] F. Catrina and Z.-Q. Wang, On the Caffarelli-Kohn-Nirenberg inequalities: sharp constants, existence (and nonexistence), and symmetry of extremal functions, Comm. Pure Appl. Math. 54 (2001), 229-258. | MR 1794994 | Zbl 1072.35506

[5] W. X. Chen and C. Li, Classification of solutions of some nonlinear elliptic equations, Duke Math. J. 63 (1991), 615-622. | MR 1121147 | Zbl 0768.35025

[6] K. S. Chou and C. W. Chu, On the best constant for a weighted Sobolev-Hardy inequality, J. London Math. Soc. 48 (1993), 137-151. | MR 1223899 | Zbl 0739.26013

[7] K. S. Chou and T. Y.-H. Wan, Asymptotic radial symmetry for solutions of Δu+e u =0 in a punctured disc, Pacific J. Math. 163 (1994), 269-276. | MR 1262297 | Zbl 0794.35049

[8] K. S. Chou and T. Y. H. Wan, Correction to: Asymptotic radial symmetry for solutions of Δu+e u =0 in a punctured disc [Pacific J. Math. 163 (1994), 269-276], Pacific J. Math. 171 (1995), 589-590. | MR 1262297 | Zbl 0856.35039

[9] V. Felli and M. Schneider, Perturbation results of critical elliptic equations of Caffarelli-Kohn-Nirenberg type, J. Differential Equations 191 (2003), 121-142. | MR 1973285 | Zbl 1088.35023

[10] L. Fontana, Sharp borderline Sobolev inequalities on compact Riemannian manifolds, Comment. Math. Helv. 68 (1993), 415-454. | MR 1236762 | Zbl 0844.58082

[11] L. Landau and E. Lifschitz, “Physique Théorique”. Tome III: “Mécanique Quantique. Théorie non Relativiste” (French), Deuxième édition, translated from russian by E. Gloukhian,éditions Mir, Moscow, 1967. | MR 347251 | Zbl 0144.47605

[12] C.-S. Lin and Z.-Q. Wang, Erratum to: Symmetry of extremal functions for the Caffarelli-Kohn-Nirenberg inequalities [Proc. Amer. Math. Soc. 132 (2004), 1685-1691], Proc. Amer. Math. Soc. 132 (2004), 2183 (electronic). | MR 2051129 | Zbl 1036.35028

[13] C.-S. Lin and Z.-Q. Wang, Symmetry of extremal functions for the Caffarrelli-Kohn-Nirenberg inequalities, Proc. Amer. Math. Soc. 132 (2004), 1685-1691 (electronic). | MR 2051129 | Zbl 1036.35028

[14] J. Moser, A sharp form of an inequality by N. Trudinger, Indiana Univ. Math. J. 20 (1970/71), 1077-1092. | MR 301504 | Zbl 0213.13001

[15] E. Onofri, On the positivity of the effective action in a theory of random surfaces, Comm. Math. Phys. 86 (1982), 321-326. | MR 677001 | Zbl 0506.47031

[16] D. Smets and M. Willem, Partial symmetry and asymptotic behavior for some elliptic variational problems, Calc. Var. Partial Differential Equations 18 (2003), 57-75. | MR 2001882 | Zbl 1274.35026

[17] G. Tarantello, “Selfdual Gauge Field Vortices: An Analytical Approach” PNLDE 72, Birkhäuser ed., Boston MA, USA, 2007. | MR 2403854 | Zbl 1177.58011

[18] N. S. Trudinger, On imbeddings into Orlicz spaces and some applications, J. Math. Mech. 17 (1967), 473-483. | MR 216286 | Zbl 0163.36402